Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 40, NWS Goodland, KS

May 4, 2007Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 4, 2007, 11:17 PM CDT for Graham County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2007, 11:17 PM CDT (04:17 UTC)
Expired
May 5, 2007, 12:15 AM CDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 11:35 PM CDTHAIL 0.88Bogue, KSNICKEL SIZED HAIL AND STRONG WINDS
May 4, 11:40 PM CDTHAIL 1.7516 Nne Wakeeney, KSLATE REPORT FROM 05/04/07.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 7:26 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2984 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 050416
SVRGLD
KSC065-050515-
/O.NEW.KGLD.SV.W.0040.070505T0417Z-070505T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1117 PM CDT FRI MAY 4 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL 1215 AM CDT

* AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  LOCATED 16 MILES SOUTHEAST OF SAINT PETER...OR ABOUT NEAR
  WAKEENEY...MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAINT PETER AROUND 1125 PM CDT...
  PENOKEE AND MORLAND AROUND 1140 PM CDT...
  HILL CITY AND BOGUE AROUND 1145 PM CDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING
FOR NORTHWESTERN KANSAS.

LAT...LON 3913 10010 3913 9964 3956 9964 3956 10011

$$

KILLINGSWORTH
2 follow-up statements
000 
WWUS53 KGLD 050432
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 PM MDT FRI MAY 4 2007

KSC065-050515-
/O.CON.KGLD.SV.W.0040.000000T0000Z-070505T0515Z/
GRAHAM KS-
1132 PM CDT FRI MAY 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR GRAHAM COUNTY...

AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL.  THIS STORM WAS LOCATED 11 MILES SOUTH OF HILL CITY...MOVING
NORTH AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENOKEE AND MORLAND AROUND 1140 PM CDT...
  BOGUE AND HILL CITY AROUND 1145 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING
FOR NORTHWESTERN KANSAS.

LAT...LON 3913 10010 3913 9964 3956 9964 3956 10011

$$

KILLINGSWORTH
000 
WWUS53 KGLD 050446
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1046 PM MDT FRI MAY 4 2007

KSC065-050515-
/O.CON.KGLD.SV.W.0040.000000T0000Z-070505T0515Z/
GRAHAM KS-
1146 PM CDT FRI MAY 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR GRAHAM COUNTY...

AT 1141 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR BOGUE...OR ABOUT 6 MILES SOUTHEAST
OF HILL CITY...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN GRAHAM COUNTY AROUND MIDNIGHT CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3922 10007 3921 9964 3956 9964 3956 10011

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:05 PM CDT, 8 hours 12 minutes earlier.

Area forecast discussion, May 4, 3:05 PM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT FRI MAY 4 2007

.DISCUSSION...FOCUS OF THE FORECAST REMAINS ON POTENTIAL SEVERE
WEATHER OUTBREAK THIS AFTERNOON INTO THE OVERNIGHT HOURS THEN
AGAIN SATURDAY AFTERNOON AND EVENING.

.SHORT TERM (TONIGHT-MONDAY NIGHT)

TONIGHT...WARM FRONT LIFTS NORTH ACROSS THE AREA TONIGHT. SHOWERS
AND THUNDERSTORMS DEVELOP ALONG IT AND MOVE TOWARD THE NORTH.
SEVERE STORMS EXPECTED AS NOSE OF 80+KT UPPER JET MOVES INTO THE
AREA FROM THE SOUTHWEST AS UPPER LOW AND ASSOCIATED TROUGH MOVE
INTO WESTERN COLORADO. LOW LEVEL CLOUDINESS AND FOG WILL REDEVELOP
AS BOUNDARY LAYER RESATURATES. WILL NEED TO ADD MENTION OF FOG.

SATURDAY/SATURDAY NIGHT...LARGE PORTION OF UPPER LOW LIFTS
NORTHEAST INTO NORTHEAST CO/EASTERN WY CREATING AN ELONGATED UPPER
LOW AND ASSOCIATED TROUGH. SURFACE LOW REMAINS NEARLY STATIONARY
OVER FAR NORTH CENTRAL KS/SOUTH CENTRAL NE WITH A COLD FRONT
TRAILING THE LOW THROUGH THE CENTRAL OR EASTERN PORTIONS OF THE
TRI-STATE AREA. EXPECT ANOTHER ROUND OF STRONG TO SEVERE STORMS
GIVEN MODEST INSTABILITY/LITTLE INHIBITION/INCREASING UPPER JET
AND FAVORABLE UPPER DIVERGENCE. DURING THE OVERNIGHT HOURS DRY
SLOT WORKS INTO THE AREA. CURRENT THINKING IS BEST CHANCE OF
PRECIP WILL EXIST OVER THE FAR EASTERN CWA OVERNIGHT.

SUNDAY/SUNDAY NIGHT...WILL TREND TOWARD THE RUC13/GFS/ENSEMBLE SFC
SOLUTION WHICH PUSHES A COLD FRONT THROUGH THE ENTIRE AREA VS THE
NAM WHICH PUSHES THROUGH HALF OF THE AREA BY DAYS END. THE UPPER
PATTERN ISNT MUCH CLEARER WITH THE LARGE UPPER TROUGH AND/OR
TROUGH AXIS LINGERING ACROSS THE NORTHERN AND CENTRAL PLAINS. LOW
CONFIDENCE TEMP/POP/WX FORECAST AS THE DETAILS VARY BETWEEN THE
MODS. WILL HAVE HIGH CHANCE POPS DURING THE AFTERNOON WITH
TEMPERATURES GENERALLY IN THE 60S...MAYBE 70 OUT EAST.

MONDAY/MONDAY NIGHT...UPPER TROUGH AXIS EXTENDS FROM THE NORTHERN
PLAINS SOUTHWEST THROUGH THE HIGH PLAINS INTO THE SOUTHWEST STATES
WITH AMPLIFIED UPPER RIDGE AXIS ACROSS THE OHIO VALLEY AND
CALIFORNIA THROUGH MONTANA REGIONS. WILL CARRY SOME SLIGHT
CHANCE/LOW CHANGE POPS PER HPC GUIDANCE.

.LONG TERM (TUESDAY-FRIDAY)

MONDAYS UPPER TROUGH MOVES THROUGH THE AREA TUESDAY WITH SHORT
RANGE RIDGING BUILDING IN BEHIND FOR WEDNESDAY. FOR THURSDAY AND
FRIDAY BROAD UPPER LEVEL RIDGING TAKES HOLD OVER THE AREA.

TEMPERATURES SLOWLY WARM THROUGH THE PERIOD WITH HIGHS BY FRIDAY
IN THE LOW 80S. LITTLE IN THE WAY OF PRECIPITATION CHANCES AT THIS
TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT
Hazardous weather outlook, May 4, 11:46 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT FRI MAY 4 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT FRI MAY 4 2007 /1146 AM CDT FRI MAY 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE TRI STATE
REGION THIS AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE
DEVELOPS OVER THE AREA.

SKIES WILL GRADUALLY CLEAR THIS AFTERNOON ALLOWING FOR AN UNSTABLE
AIRMASS TO DEVELOP ACROSS THE AREA. A DEVELOPING SURFACE LOW WILL
FORCE A WARM FRONT NORTH ACROSS THE AREA OVERNIGHT...PROVIDING THE
FOCUS FOR THUNDERSTORMS. STRONG WIND SHEAR WILL COMBINE WITH
INSTABILITY TO ALLOW THUNDERSTORMS TO RAPIDLY BECOME SEVERE LATE
THIS AFTERNOON AND INTO TONIGHT. TORNADOES AND VERY LARGE HAIL
WILL BE THE PRIMARY THREAT THROUGH LATE TONIGHT.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...HEAVY RAIN WILL BE
POSSIBLE AS STORMS BEGIN TO TRACK OVER THE SAME
LOCATIONS....BRINGING THE POSSIBILITY OF LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A MODERATE RISK OF SEVERE WEATHER EAST OF A LINE FROM
OBERLIN TO GOVE KANSAS SATURDAY AND SATURDAY NIGHT AND A SLIGHT
RISK WEST OF THAT LINE FOR THE REMAINDER OF THE TRI-STATE AREA.
SUPERCELL THUNDERSTORMS WITH FAVORABLE SHEAR PROFILES WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND TORNADOES.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH
WEDNESDAY. AT THIS TIME THE MAIN THREAT APPEARS TO BE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THROUGH THE
EVENING.

JRM/FS

In the hours before

Special weather statement, May 4, 7:29 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT FRI MAY 4 2007

COZ091-050100-
KIT CARSON COUNTY-
629 PM MDT FRI MAY 4 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF FLAGLER...OR 35 MILES EAST OF
LIMON...AND MOVING NORTHEAST AT 35 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 408.

MENTZER
Local storm report, May 4, 7:49 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             FLAGLER                 39.29N 103.07W
05/04/2007  M0.88 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

BOYD
Special weather statement, May 4, 7:59 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT FRI MAY 4 2007

COZ090-091-050130-
KIT CARSON COUNTY-YUMA COUNTY-
659 PM MDT FRI MAY 4 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA
COUNTY IN NORTHEAST COLORADO...

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SEIBERT...OR 35 MILES WEST
OF BURLINGTON...AND MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 182 AND 192.

MENTZER
Special weather statement, May 4, 8:29 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT FRI MAY 4 2007

COZ090-050200-
YUMA COUNTY-
729 PM MDT FRI MAY 4 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COPE...OR 37 MILES NORTHWEST OF
BURLINGTON...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 189.

MENTZER
Local storm report, May 4, 11:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             YUMA                    40.12N 102.72W
05/04/2007  M1.00 INCH       YUMA               CO   EMERGENCY MNGR

&&

CFOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:29 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan61 min
May 5, 12:02 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton58 min
May 5, 12:14 AM CDTSevere Thunderstorm WarningGLDGraham31 min
May 5, 12:56 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton24 min
May 5, 10:01 AM CDTWind AdvisoryGLDDecatur, Gove, Graham, Logan, Norton, Sheridan and 2 more12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.